Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 6:36 PM EST for Delaware County, Randolph County, Indiana. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 6:36 PM EST (23:36 UTC)
- Expired
- May 27, 2004, 7:30 PM EST
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Delaware County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:47 PM EST | TSTM WND GST 60 | Farmland, IN | |
| May 27, 6:47 PM EST | TSTM WND GST 60 | Farmland, IN | |
| May 27, 7:20 PM EST | HAIL 1 | Muncie, IN | |
| May 27, 7:20 PM EST | HAIL 1 | Muncie, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS53 KIND 272336 SVRIND INC035-135-280030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 634 PM EST THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA THIS INCLUDES THE CITY OF MUNCIE RANDOLPH COUNTY IN EAST CENTRAL INDIANA * UNTIL 730 PM EST * AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MUNCIE...OR ABOUT 3 MILES SOUTHEAST OF MUNCIE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALBANY AROUND 640 PM EST PARKER CITY AROUND 645 PM EST FARMLAND AROUND 655 PM EST RIDGEVILLE AROUND 705 PM EST DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4033 8547 4009 8550 4010 8475 4034 8477 $$ OMITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:35 PM EST, 6 hours 1 minute earlier.
Area forecast discussion, May 27, 12:35 PM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1235 PM EST THU MAY 27 2004 .DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF 75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW. FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP CHCS OFF FROM NORTH TO SOUTH OVERNIGHT. OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO OTHER CHANGES. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF COUNTIES TONIGHT. && CO
Hazardous weather outlook, May 27, 5:49 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 549 AM EST THU MAY 27 2004 INZ021-028>031-035>049-051>057-062>065-281100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON- MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH- SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. INZ060-061-067>072-281100- DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 27, 5:18 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 PM FLOOD LYNN 40.05N 84.94W
05/27/2004 RANDOLPH IN TRAINED SPOTTER
NUMEROUS ROADS FLOODED ACROSS SOUTHERN RANDOLPH COUNTY.
&&
INDYLocal storm report, May 27, 5:24 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
524 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL LINTON 39.04N 87.16W
05/27/2004 1.00 INCH GREENE IN PUBLIC
0517 PM HAIL LINTON 39.04N 87.16W
05/27/2004 0.75 INCH GREENE IN TRAINED SPOTTER
0518 PM HAIL LYONS 38.99N 87.08W
05/27/2004 0.75 INCH GREENE IN AMATEUR RADIO
&&
INDYLocal storm report, May 27, 6:02 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 8 SW BLOOMINGTON 39.08N 86.63W
05/27/2004 0.75 INCH MONROE IN AMATEUR RADIO
NEAR STANDFORD
&&
INDYLocal storm report, May 27, 6:10 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL SULLIVAN 39.10N 87.41W
05/27/2004 0.75 INCH SULLIVAN IN AMATEUR RADIO
0606 PM HAIL 1 SW RUSSIAVILLE 40.41N 86.28W
05/27/2004 0.88 INCH HOWARD IN AMATEUR RADIO
&&
INDYLocal storm report, May 27, 6:14 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 10 N BEDFORD 39.01N 86.49W
05/27/2004 0.75 INCH MONROE IN AMATEUR RADIO
&&
INDYLocal storm report, May 27, 6:27 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 10 WNW TIPTON 40.34N 86.22W
05/27/2004 1.00 INCH TIPTON IN AMATEUR RADIO
HAIL TWO INCHES DEEP ON GROUND
&&
INDYThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:12 AM EST | Severe Thunderstorm Warning | IND | Sullivan | 33 min |
| May 27, 4:16 AM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 29 min |
| May 27, 4:29 AM EST | Severe Thunderstorm Warning | IND | Martin | 46 min |
| May 27, 4:37 AM EST | Severe Thunderstorm Warning | IND | Jackson | 38 min |
| May 27, 4:43 AM EST | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
| May 27, 5:08 AM EST | Severe Thunderstorm Warning | IND | Jennings | 37 min |
| May 27, 5:13 AM EST | Severe Thunderstorm Warning | IND | Jackson | 32 min |
| May 27, 2:40 PM EST | Severe Thunderstorm Warning | IND | Delaware | 35 min |
| May 27, 2:52 PM EST | Severe Thunderstorm Warning | IND | Randolph | 38 min |
| May 27, 2:54 PM EST | Severe Thunderstorm Warning | IND | Howard | 51 min |
| May 27, 3:09 PM EST | Severe Thunderstorm Warning | IND | Delaware | 51 min |
| May 27, 3:27 PM EST | Tornado Warning | IND | Randolph | 48 min |
| May 27, 3:30 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 45 min |
| May 27, 3:35 PM EST | Tornado Warning | IND | Hamilton | 40 min |
| May 27, 3:49 PM EST | Severe Thunderstorm Warning | IND | Madison | 41 min |
| May 27, 4:00 PM EST | Severe Thunderstorm Warning | IND | Delaware | 45 min |
| May 27, 4:02 PM EST | Severe Thunderstorm Warning | IND | Clinton | 43 min |
| May 27, 4:20 PM EST | Tornado Warning | IND | Delaware, Henry | 40 min |
| May 27, 4:29 PM EST | Severe Thunderstorm Warning | IND | Tipton | 31 min |
| May 27, 4:29 PM EST | Severe Thunderstorm Warning | IND | Randolph | 46 min |
| May 27, 4:34 PM EST | Severe Thunderstorm Warning | IND | Greene, Sullivan | 41 min |
| May 27, 4:36 PM EST | Tornado Warning | IND | Randolph | 24 min |
| May 27, 4:38 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 37 min |
| May 27, 4:47 PM EST | Severe Thunderstorm Warning | IND | Madison | 43 min |
| May 27, 5:00 PM EST | Severe Thunderstorm Warning | IND | Randolph | 45 min |
| May 27, 5:10 PM EST | Severe Thunderstorm Warning | IND | Delaware | 35 min |
| May 27, 5:15 PM EST | Severe Thunderstorm Warning | IND | Greene | 45 min |
| May 27, 5:22 PM EST | Tornado Warning | IND | Greene | 38 min |
| May 27, 5:50 PM EST | Tornado Warning | IND | Lawrence, Monroe | 25 min |
| May 27, 5:55 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 65 min |
| May 27, 6:03 PM EST | Flash Flood Warning | IND | Delaware, Randolph | 117 min |
| May 27, 6:03 PM EST | Severe Thunderstorm Warning | IND | Sullivan | 27 min |
| May 27, 6:16 PM EST | Tornado Warning | IND | Jackson, Lawrence, Monroe | 29 min |
| May 27, 6:26 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox | 34 min |
| May 27, 6:30 PM EST | Severe Thunderstorm Warning | IND | Madison | 45 min |
| May 27, 6:32 PM EST | Flash Flood Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more | 3 hr |
| May 27, 6:49 PM EST | Severe Thunderstorm Warning | IND | Shelby | 56 min |
| May 27, 6:50 PM EST | Tornado Warning | IND | Martin | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.